Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Raleigh, NC

March 13, 2005Lee County, Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 13, 2005, 8:07 PM EST for Lee County, Moore County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2005, 8:07 PM EST (01:07 UTC)
Expired
Mar 13, 2005, 8:45 PM EST
In force
38 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 140107
SVRRAH
NCC105-125-140145-
/O.NEW.KRAH.SV.W.0015.050314T0107Z-050314T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EST SUN MAR 13 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN LEE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EST

* AT 804 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLENDON...OR ABOUT 17 MILES WEST OF
  SANFORD. MOVING EAST AT 30 MPH. PENNY SIZED HAIL IS LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  QUAIL RIDGE...
  TRAMWAY...LEMON SPRINGS...
  LAKE TRACE...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3551 7940 3541 7952 3526 7922 3550 7900

$$
DGS
1 follow-up statement
000 
WWUS52 KRAH 140125
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
823 PM EST SUN MAR 13 2005

NCC125-140133-
/O.CAN.KRAH.SV.W.0015.000000T0000Z-050314T0145Z/
MOORE NC-
823 PM EST SUN MAR 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR MOORE COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF THE COUNTY. PLEASE REPORT ANY LARGE HAIL 
OR DAMAGING WINDS THAT MAY HAVE OCCURRED TO YOUR NEAREST LAW 
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. 

LAT...LON 3535 7927 3538 7927 3541 7933 3544 7933
      3546 7936 3551 7934 3550 7900 3531 7918
      3531 7920

$$

NCC105-140145-
/O.CON.KRAH.SV.W.0015.000000T0000Z-050314T0145Z/
LEE NC-
823 PM EST SUN MAR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EST FOR
SOUTHERN LEE COUNTY...

AT 821 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR TRAMWAY...OR ABOUT 6 MILES SOUTHWEST OF
SANFORD...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE... QUAIL RIDGE...LEMON
SPRINGS...LAKE TRACE AND BROADWAY.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3535 7927 3538 7927 3541 7933 3544 7933
      3546 7936 3551 7934 3550 7900 3531 7918
      3531 7920

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:00 PM EST, 6 hours 7 minutes earlier.

Area forecast discussion, Mar 13, 2:00 PM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EST SUN MAR 13 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MODELS HAVE BEEN TOO AGGRESSIVE WITH MOISTURE ADVECTION INTO THE
AREA THE PAST 24 HOURS.  MORNING OBS HAVE SHOWN A DRIER AIRMASS THAN
PREVIOUSLY FORECAST.  MODELS (INCLUDING WRF) CONTINUE TO DEMAND RAIN
FOR TONIGHT THOUGH IT HAS NON-EXISTENT UPSTREAM AS OF 18Z.  WESTERLY
FLOW ALOFT REMAINS ZONAL WITH WEAK PERTURBATIONS SOUTH.  A LOWER
LEVEL ACCELERATION WITH THERMAL ADVECTION OUT OF EAST TX THIS
MORNING SEEMS TO BE THE MAIN DRIVE. ISENTROPIC LIFT IS LIMITED AND
MAINLY TO BE FOUND AROUND 295 K WITH GREATEST EXTENT OF SATURATION
AROUND 06Z. SURFACE LIFTED INDEX MARKS A SURGE OF COLDER AIR FROM
THE NE EARLY TONIGHT REACHING THE SC LINE BY 06Z. MID LEVEL LAPSE
AND LIS ARE MARGINALLY SUPPORTIVE OF ISOLATED TSTM POTENTIAL ALONG
THE SRN TIER AROUND MIDNIGHT. POPS WILL BE CHANCY THIS EVENING GOING
TO LIKELY FOR OVERNIGHT...BUT QPF WILL BE LESS THAN TWO TENTHS.
PREVIOUS LOW TEMPERATURE GRIDS LOOK REASONABLE 39-45 N-S.

MON-TUE...MOISTURE AND THE THREAT OF RAIN SHOULD DEPART EAST
DAYBREAK MON.  THEN RIDGING ALOFT AND HIGH PRESSURE NOSING SOUTH OUT
OF THE UPPER OHIO VALLEY SHOULD MAINTAIN DRY AND COLDER THAN NORMAL
CONDITIONS.  CLOUD COVER DECREASING MON MORNING TO BECOME MOSTLY
CLEAR 18Z MON-18Z TUE...THEN INCREASING TUE AFTERNOON.  AIR PARCEL
TRAJECTORIES OUT OF THE LOWER OHIO THE NEXT 24 HOURS FAVOR THE COLD
SIDE OF GUIDANCE FOR TEMPERATURES.  HIGHS 45-50 MON...LOWS 30-35 MON
NIGHT... AND HIGHS 50-55 TUE.

TUE NIGHT-WED...A STRONG WAVE DIVING SOUTH FROM BRITISH COLUMBIA TO
THE 4 CORNERS AREA WILL PROPAGATE EAST TO THE MID MS VALLEY BY
DAYBREAK WED.  THIS ADVECTS MUCH MOISTURE FROM THE SW WITH LARGE
CROSS GRADIENT ISENTROPIC LIFT.  INITIAL DRY AIR NEAR THE SURFACE
SHOULD SET UP DIABATIC COOLING AND HYBRID COLD AIR DAMMING.  MODELS
SUGGEST AN INITIAL SURFACE LOW MOVING FROM THE DELTA TOWARD THE
SOUTHERN APPALACHIANS THEN A MILLER B CYCLOGENESIS NEAR THE SC COAST
BY MIDDAY WED.  EXPECT AT LEAST LIKELY POPS FOR TUE NIGHT AND WED
AND COLDER THAN PREVIOUS FORECAST MAX TEMPERATURES.  PARTIAL
THICKNESS SUGGESTS SOME CONCERN FOR FREEZING RAIN NEAR THE VA BORDER
BUT MODEL SURFACE WET BULB TEMPERATURES KEEP IT SLIGHTLY WARMER THAN
32.  LOWS 33-37 N-S.  HIGHS 36-44 NW-SE.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
LOW CONFIDENCE FORECAST AS BROAD L/W TROUGH MAINTAINS POSITION OVER
EASTERN U.S. THROUGH PERIOD. THE TIMING AND AMPLITUDE OF VARIOUS
S/WAVES IN THE BROAD TROUGH SUSPECT.

PRECIP EVENT THAT COMMENCES EARLY WED SHOULD GRADUALLY TAPER OFF WED
NIGHT INTO THU.  MAY END SOONER IF GFS AND UKMET CORRECT AS THEY
BOTH APPEAR TO DRY OUT COLUMN ENOUGH TO SUGGEST LITTLE IF ANY PRECIP
BEYOND THU MORNING. HOWEVER ECMWF AND CANADIAN ARGUE TO KEEP AT
LEAST A SMALL CHANCE POP OVER THE AREA THROUGH THU EVENING DUE TO
ITS SLOWER TIMING OF FEATURES.

WILL MAINTAIN A GRADUAL IMPROVEMENT IN SENSIBLE WEATHER FRI-SUN AS
L/W TROUGH TEMPORARILY LIFTS NWD. THIS SHOULD RESULT IN MODERATING
TEMPS WITH NEAR NORMAL LEVELS POSSIBLE BY THE WEEKEND.
&&

.AVIATION...
VFR CONDITIONS EXPECTED ACROSS CENTRAL NC THROUGH 03Z. AFTER
03Z...EXPECT CEILINGS TO LOWER TO MVFR CRITERIA FROM N-S AS COLD
FRONT MOVES NE-SW ACROSS REGION. PATCHES TO WIDESPREAD AREAS OF
LIGHT RAIN SHOULD DEVELOP ALONG AND BEHIND BOUNDARY. AS LOW LEVEL
AIRMASS BECOMES SATURATED...CEILINGS SHOULD LOWER TO IFR LEVELS
BETWEEN 10-12Z ACROSS AREA AND REMAIN IFR THROUGH 15Z THEN GRADUALLY
LIFT TO MVFR. WITH PASSAGE OF SURFACE BOUNDARY...SURFACE WINDS
SHOULD BACK TO THE NE AND SUSTAIN A SPEED 09-13 KTS.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...WSS
AVIATION...WSS
Hazardous weather outlook, Mar 13, 3:29 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
329 AM EST SUN MAR 13 2005

NCZ042-073>078-083>086-088-089-140827-
ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
WAYNE NC-
INCLUDING THE CITIES OF...ALBEMARLE...CLINTON...FAYETTEVILLE...
GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD...
ROCKINGHAM...SANFORD...SMITHFIELD...SOUTHERN PINES...
TROY AND WADESBORO
329 AM EST SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANDHILLS AND SOUTHERN
COASTAL PLAIN.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT FROM 8PM THROUGH 6AM MONDAY
MAINLY OVER THE SANDHILLS AND SOUTH CAROLINA BORDER COUNTIES.
THE MAIN THREAT WILL BE FROM HAIL AND STRONG WINDS. THE EXACT
ORIENTATION OF ANY SEVERE STORMS WILL BE DEPENDENT UPON A STATIONARY
FRONT OVER THE REGION. ISOLATED TORNADOES MIGHT BE POSSIBLE ALONG AND
JUST NORTH OF THE NORTH CAROLINA...SOUTH CAROLINA STATE LINE IF
STRONG STORMS DEVELOP.

EMERGENCY MANAGEMENT OFFICIALS AND SKYWARN SPOTTER GROUPS SHOULD
MONITOR LATER FORECASTS FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

NCZ007>011-021>028-038>041-043-140827-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-
FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-NASH NC-ORANGE NC-
PERSON NC-RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC-WILSON NC-
INCLUDING THE CITIES OF...ASHEBORO...BELEWS CREEK...BURLINGTON...
CHAPEL HILL...DURHAM...GREENSBORO...HENDERSON...LEXINGTON...
LOUISBURG...NASHVILLE...OXFORD...PITTSBORO...RALEIGH...
ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO...TARBORO...WARRENTON...
WILSON AND WINSTON-SALEM
329 AM EST SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME OVER THE AREA. SEVERE
STORMS ARE POSSIBLE FURTHER SOUTH ACROSS THE SANDHILLS AND SOUTH
CAROLINA BORDER COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.